Colorado, 2021

Heavy Snow in Colorado, February 13 to 14, 2021

February 13 to 14, 2021 · NWS PUB · 3 events in 3 counties and zones

Moderate to heavy snow occurred over the mountains and parts of the plains during this period, as a strong upper level system with a really cold air mass moved across the region. Much of southern Colorado did observe accumulating snow, however, the highest amounts stayed very localized and mainly confined to the far southern mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Moderate to heavy snow occurred over the mountains and parts of the plains during this period, as a strong upper level system with a really cold air mass moved across the region. Much of southern Colorado did observe accumulating snow, however, the highest amounts stayed very localized and mainly confined to the far southern mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 13, 4:42 AM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 13, 4:42 AM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
442 AM MST Sat Feb 13 2021

.SHORT TERM...(Today and tonight)
Issued at 441 AM MST Sat Feb 13 2021

Arctic air remains in place over the plains this morning, although
persistent stratus has broken up in a few areas near the wrn edge of
the cloud shield along and west of I-25. For this morning, expect a
lull in snowfall and at least some partial clearing as weak
subsidence behind departing short wave briefly spreads across the
region. Will still have some flurries or snow showers over the
higher peaks back toward the Continental Divide, though accums
should stay fairly light. As next upper trough plows through the
Great Basin late today, weak upward motion develops and low/mid
levels saturate over the mountains, leading to renewed snowfall over
most of the high terrain and interior valleys by mid-afternoon, with
at least a few snow showers spreading into the I-25 corridor by
sunset. Max temps on the plains will remain cold despite an
occasional peak at the sun, with readings in the teens and single
digits along and east of I-25.

Overnight, upper trough moves eastward toward the 4 corners by early
Sunday morning, with upward vertical motion and snowfall increasing
across all southern Colorado through the night. Eastern San Juans
look most favorable for heaviest snow, and will continue winter
storm warning here with 1-2 feet expected. Elsewhere on the
Continental Divide, have maintained winter wx advisories, and a
general 4-8 inches is forecast. Farther east, have converted all
winter storm watches for the eastern mountains and plains to winter
wx advisories, with 4-8 inches mountains and 2-6 inches I-25
corridor and eastern plains. Very cold low/mid levels will lead to a
powdery low water content snow at most locations, so won't be too
surprised if a few spots over perform the forecast slightly,
especially on the plains near the KS border. Winds won't be terribly
strong with this system, though a few spots on the plains could see
15g25 for a few hours overnight as gradient briefly tightens,
leading to some patchy blowing snow, mainly east of I-25. Have kept
wind chill advisory up for all of the eastern plains today and
tonight, as winds will be just strong enough to drop apparent temps
into the 15 to 25 below range through the period. Actual air
temperatures won't be much better, as most areas along and east of
the mountains will fall below zero by early Sun morning.

.LONG TERM...(Sunday through Friday)
Issued at 441 AM MST Sat Feb 13 2021

The main concerns in the long term forecast period will be the
bitter cold temperatures and wind chills through midday Monday, and
ongoing widespread snow on Sunday.

Sunday into Monday morning...

The axis of the dynamic upper-level trough is expected to be over
the western portions of Colorado at the start of the long term
forecast period (5 am MST). This trough continues to propagate
eastward into the southern High Plains by Monday morning. At the
surface, a strong high pressure system continues to strengthen and
drift south from the Canadian prairies into the northern Great
Plains of the U.S. As a result, the two key impacts will be
aforementioned 1) bitter cold temperatures and 2) widespread ongoing
snow.

1) Bitter cold temperatures...

The arctic air already in place across the plains Sunday morning is
expected to get reinforced as the flow around the surface high
pressure system brings in even colder air for Sunday into Monday
morning. Confidence continues to increase that Sunday will be the
coldest Valentine's Day on record for many locations across the
plains. The current forecast high for both Colorado Springs and
Pueblo is 3 degrees F. The Valentine's Day record low max for each
city is 5 degrees F for Colorado Springs (1895 & 1903) and 8 degrees
F for Pueblo (1895 & 1909). In addition, sustained winds of around
10 to 15 mph will create wind chills of around -20 in the morning
and -10 to -15 in the afternoon. Temperatures are also expected to
be cooler over the high valleys, but not as cold, with afternoon
highs in the teens to around 20.

Overnight temperatures Sunday night into Monday morning will be cold
across the entire region and likely dangerously cold over the
plains. Current forecast lows are in the -10 to -20 range across the
plains and along the I-25 corridor, while other areas are expected
to be generally -5 to 5, with a few exceptions. There is some
uncertainty in the low temperatures over the plains, however. Given
the new snow pack and the potential for skies clearing before
sunset, lows in the plains could wind up several degrees colder.
Winds are not expected to be overly strong, but it doesn't take a
lot to drive down wind chills when the ambient temperature is
already bitter cold. Wind chills will be dangerous, dipping down to
the -20 to -30 range, or colder depending on the air temperature.
These wind chill values can cause frost bite in under 30 minutes, so
make sure to dress appropriately if going out. Therefore, will keep
current Wind Chill Advisory going until 11 am on Monday.

2) Ongoing snow...

As the trough continues propagating east, the flow aloft transitions
from southwest to northwest. Easterly surface flow across the plains
into the eastern mountains and southwest surface winds over the
southwest mountains should provide continued lift for much of the
day, but the upper-level dynamics begin to weaken as the flow aloft
shifts to northwesterly, bringing snow to an end in the late
afternoon or early evening. Additional accumulations across the
region on Sunday are anticipated to be generally light except for
over the eastern San Juans. Additional accumulations are expected to
be 4 to 6 inches over the eastern San Juans, with generally 1 to 3
inches elsewhere (though a few spotty higher amounts are possible
over the rest of the higher terrain). The end time of 5 pm for the
Winter Weather Advisories and Winter Storm Warning still look good,
but the Advisory over the plains and eastern mountains may need to
come down sooner if snow diminishes earlier as some of the latest
guidance suggests.

Rest of Monday through Friday...

Northwest flow aloft is expected to persist over the area for much
of the work week with pieces of embedded energy moving through this
larger scale flow. As a result, periodic waves of snow showers are
anticipated over the Continental Divide through the week, bringing
moderate amounts of snow to that area. A slightly stronger system is
anticipated to move through the region Tuesday into Wednesday, which
brings a chance for accumulating snow to the eastern mountains and I-
25 corridor. As far as temperatures go, colder air remains over the
plains Monday into Tuesday (though not as cold as Sunday) while
temps in the high valleys return to average. A warming trend then
sets in as a ridge of high pressure begins to move into the area.
Highs could warm into the 50s in the plains by the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 441 AM MST Sat Feb 13 2021

At KCOS and KPUB, occasional breaks in the lower stratus over both
terminals will continue through the morning, with periods of MVFR
and even VFR conditions until mid-afternoon. By late afternoon,
clouds will thicken and lower as snow develops, leading to a
prolonged period of IFR cigs and vis from Sat evening until Sun
afternoon.

At KALS, VFR through the day, then MVFR cigs/vis after 00z as snow
develops. Prevailing MVFR with periods of IFR expected through the
night into the first half of the day on Sunday as occasional snow
continues.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Sunday for COZ058-060-061-066-072>075-078>080-083>089-093>099.

Wind Chill Advisory until 11 AM MST Monday for COZ084>089-
093>099.

Winter Storm Warning from 5 PM this afternoon to 5 PM MST Sunday
for COZ068.

&&

SHORT TERM...PETERSEN
LONG TERM...CARLBERG
AVIATION...PETERSEN
Hazardous weather outlook, Feb 13, 5:44 AM MST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
544 AM MST Sat Feb 13 2021

COZ058>089-093>099-141245-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
544 AM MST Sat Feb 13 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow will redevelop over the mountains this afternoon, spreading
across most valleys, the eastern plains and the I-25 corridor by
evening. Snowfall will then continue overnight, with periods of
heavy snow likely, especially over the eastern San Juan Mountains.
Some patchy blowing snow will be possible, especially over the
higher mountain peaks and across the plains near the Kansas border.

Wind chill readings will remain below zero for much of the day over
the plains and I-25 corridor, then fall into the minus 10 to minus
30 range overnight, as bitter cold arctic air remains in place and
winds increase slightly. These dangerously cold wind chills could
cause frostbite on exposed skin in as little as 10 minutes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Ongoing snow on Sunday is expected to come to an end across the
region in the mid to late afternoon time frame. Total snow
accumulations from Saturday through Sunday are expected to be 1
to 2 feet over the eastern San Juans; 5 to 10 inches over the La
Garita, Sangre de Cristo, Sawatch, and Mosquito Mountains; 2 to 4
inches along the I-25 corridor; and 4 to 7 inches over the eastern
plains. Patchy blowing snow is also possible over the far
southeastern plains Sunday morning, causing reduced visibilities
at times.

Bitter cold temperatures with dangerously cold wind chills are
expected across the plains and I-25 corridor Sunday into Monday
morning. Wind chills readings of 10 to 15 below zero are likely
Sunday afternoon, then dropping to 20 to 30 below zero late Sunday
night into early Monday morning. These dangerous wind chills are
expected to continue through midday Monday.

Periodic accumulating snow chances continue for much of the week
over the Continental Divide, with the potential for snow over the
eastern mountains and I-25 corridor Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and overnight over all of south central
and southwest Colorado.

10/29

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern San Juan Mountains Above 10000 Ft

When
February 13, 6:00 AM MST to February 14, 6:10 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Heavy snow of 29.0 inches. 1 southeast Wolf Creek Pass.

Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
February 13, 6:00 PM MST to February 14, 6:00 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Heavy snow of 9.1 inches. 7 northwest Cuchara.

Heavy Snow, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
February 13, 6:00 PM MST to February 14, 5:32 AM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

Heavy snow of 5.5 inches. 5 west Westcliffe.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945912, 945914, 945918.